Kansas, 2022Damaging Winds and High Wind in Kansas, April 22 to 23, 2022
April 22 to 23, 2022 · NWS GID · 9 events in 6 counties and zones
A strong mid-upper level trough axis made its way through the Rockies on Friday the 22nd, with a more organized circulation deepening Friday night into early Saturday morning the 23rd as it tracked into the central and northern High Plains. Through the rest of the day on the 23rd this system continued to deepen and become increasingly vertically-stacked, gradually sliding northeast into the…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-upper level trough axis made its way through the Rockies on Friday the 22nd, with a more organized circulation deepening Friday night into early Saturday morning the 23rd as it tracked into the central and northern High Plains. Through the rest of the day on the 23rd this system continued to deepen and become increasingly vertically-stacked, gradually sliding northeast into the central South Dakota/North Dakota border area by that evening. In response to this approaching system, surface low pressure intensified over northeastern Colorado into the southern border of Nebraska/Wyoming on the 22nd, bottoming out around 984 millibars by early evening. With North Central Kansas sandwiched between this surface low and high pressure ridging southward through the entire eastern CONUS, the result was a tightening pressure gradient and intense southerly winds. Sustained southerly speeds of 35-45 MPH and gusts of 45-55 MPH were common across the area by midday on the 22nd.
From early evening and on through the overnight hours, periodic gusts of 55-65 MPH occurred locally, with a peak gust of 65 MPH measured just after 11 p.m. CDT by a mesonet station eight miles north of Bellaire. During the mid-late evening hours, an organized line of thunderstorms developed along the surface cold front over western Nebraska and Kansas, as the main mid-upper level system pushed out of the Rockies into western Nebraska and South Dakota. This activity tracked east through North Central Kansas mainly between 2-6 a.m. CDT on the 23rd. While most of the storms were sub-severe, increasing deep-layer shear and downdraft CAPE values near 1000 J/kg aided in a handful of storms producing severe gusts, including a peak gust of 67 MPH clocked by a mesonet station near Stockton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 22, 2:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 22, 2:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Hastings NE
352 PM CDT Fri Apr 22 2022
.DISCUSSION...(This evening through Friday)
Issued at 301 PM CDT Fri Apr 22 2022
Strong winds have developed across the local area today as an
intensifying area of low pressure across the intermountain west
has helped to tighten up the pressure gradient across the region.
As this low continues to intensify and eventually push a cold
front across the local area overnight...expect increasing winds
after dark...with frequent wind gusts of 60 to 65 mph possible
for a couple of hours ahead of the aforementioned cold front. As
a result...expect a windy night...and a high wind warning remains
in effect for the entire area through 5 AM CDT. In addition...the
winds have been picking up some dust across the area...with a
blowing dust advisory now in effect for our far western counties
where satellite imagery is picking up on some blowing dust and
there has been at least 2 known road closures. Do not expect much
improvement in these conditions until the winds subside
significantly...which is not expected to be until the early
morning hours Saturday.
With the strong winds and warm temperatures this afternoon...critical
fire weather conditions are also being observed across portions
of the local area...and satellite has picked up on the possibility
of a couple small fires across our western counties...with a Red
Flag warning in effect for areas generally along and west of
highway 281 until 9 PM CDT...and while relative humidity values
should begin to recover some late evening...winds are only
expected to get stronger as the previously mentioned surge of
southerly winds crosses the local area after midnight.
In addition to the wind...dust and fire weather concerns...there
remains 2 distinct chances for thunderstorms across the area from
late this afternoon and through the overnight hours. The first
comes near the dryline where some CU is developing this afternoon.
So far this CU has been benign...but some of the CAMS are trying
to develop a few distinct storms near this boundary and quickly
fading them out as they track north northeast. If a storm or two
near the dryline does develop and clip western portions of our
area...all severe types will be possible with large
hail...damaging winds...and even an isolated tornado possible.
Later tonight...there will be a second distinct chance for
thunderstorms along the main cold front as it crosses the local
area...with some bowing of this line in model data hinting at
mainly a wind threat. That said...if winds with these storms do
not reach severe levels...winds ahead of them might...as
widespread 60 to 65 mph wind gusts are possible for an hour or two
just ahead of the main cold front.
After the cold front clears the area early Saturday morning...dry
weather is anticipated for several days as any wrap around
moisture is expected to stay north of the local area and any
redevelopment along cold front during the afternoon hours is
expected to be east of the local area. That said...with continued
breezy/windy conditions and drier air filtering in behind the
front...fire weather conditions will once again be a concern
Saturday...and issued a fire weather watch to cover this.
High pressure will then gradually build across the area over the
course of next week...with the next small chance for some precip
not coming until the end of next week when a disturbance from the
west reaches the area. Before high pressure really establishes
itself aloft...a couple of seasonably cool days with near freezing
morning temps are possible Monday and Tuesday...before
temperatures modify and return to above normal values by Tuesday
afternoon.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1216 PM CDT Fri Apr 22 2022
Very strong southerly winds will continue to intensify across the
region this afternoon...with peak gusts coming during the evening
hours with gusts to near 50KTS possible at both terminals. In
addition...could see some blowing dust that will temporarily
reduce visibilities at either terminal through around 23/06Z...but
given the uncertainty for any widespread reductions...did not
mention BLDU in either TAF at this time.
Expect some isolated convection to form to the west of
KEAR...with an outside shot of it reaching as far east as KEAR
this evening...but think the better chance will come in the
23/06-23/09 time frame when a cold front tracks from west to east
across the local area. Could see some MVFR CIGS either with TSRAs
along the front...or just in its wake for a couple of hours...but
mostly sunny skies and prevailing VFR conditions are expected to
return after daybreak. The other main concern is the potential for
some LLWS ahead of the cold front late tonight...and increased
both the height (to 2KFT) and magnitude (65KTS) per latest
sounding data. In fact...screaming winds to near 80KTS are evident
near 4KFT.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 5 AM CDT Saturday for NEZ039>041-046>049-
060>064-072>077-082>087.
Fire Weather Watch from Saturday afternoon through Saturday
evening for NEZ040-041-046>049-061>064-073>077-082>087.
Red Flag Warning until 9 PM CDT this evening for NEZ039-040-046-
047-060>062-072>075-082>084.
Blowing Dust Advisory until 5 AM CDT Saturday for NEZ060-072-082.
KS...High Wind Warning until 5 AM CDT Saturday for KSZ005>007-017>019.
Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ005>007-017>019.
Red Flag Warning until 9 PM CDT this evening for KSZ005-017.
&&
DISCUSSION...Rossi
AVIATION...RossiHazardous weather outlook, Apr 22, 1:39 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
239 PM CDT Fri Apr 22 2022
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
239 PM CDT Fri Apr 22 2022
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Strong southerly winds of 30 to 40 MPH with gusts to around 65 MPH
will continue across the local area today and tonight. Some of
the strongest winds will not develop until after dark, just ahead
of an approaching cold front...when frequent gusts of 60 to 65
MPH are possible. As a result, a High Wind Warning is in effect
for the entire area through 5 AM Saturday.
These strong winds coupled with low relative humidity values will
also create dangerous fire weather conditions for most areas
along and west of Highway 281...where a Red Flag Warning is in
effect until 9 PM CDT. In addition...these strong winds have the
capability of producing areas of blowing dust...which could result
in temporary visibility restrictions...and a blowing dust advisory
is now in effect for Dawson, Gosper and Furnas counties through 5
AM CDT.
Finally...there is a chance for a couple of rounds of
thunderstorms across the local area late this afternoon and again
overnight. The overall-greatest risk is focused within counties
west of the Highway 281 corridor. The initial round of
thunderstorms is expected to develop between 5 PM and 10 PM...
mainly west of a line from Plainville, KS to Ord, NE, where the
main threats would be hail to around the size of ping pong balls,
damaging wind gusts to around 70 MPH, and a potential tornado. A
second round of thunderstorms is then expected with an approaching
cold front...which will not reach western portions of the local
area until after midnight...and likely gradually dissipate as it
moves east. The primary threat with thunderstorms along the cold
front will be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday will see strong winds again gradually shifting from the
south to the northwest with gusts to around 40 to 45 MPH
possible. These strong winds combined with minimum relative
humidity values below 20 percent prompted the issuance of a fire
weather watch for Saturday...which is in effect from 1 PM until 8
PM CDT.
Additional fire weather concerns are expected to persist across at
least parts of the local area into next week and will be assessed
one day at a time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail, wind damage, or
tornadoes with the possible storms late this afternoon and
overnight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
In the hours before
Local storm report, Apr 22, 4:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
523 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST 6 ESE OXFORD 40.23N 99.52W
04/22/2022 M60 MPH HARLAN NE MESONET
&&
AEHLocal storm report, Apr 22, 4:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 S GOTHENBURG 40.86N 100.17W
04/22/2022 E0.88 INCH DAWSON NE TRAINED SPOTTER
&&
AEHLocal storm report, Apr 22, 4:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM NON-TSTM WND GST 5 NNW OXFORD 40.32N 99.67W
04/22/2022 M58 MPH FURNAS NE MESONET
&&
AEHLocal storm report, Apr 22, 4:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL GOTHENBURG 40.93N 100.16W
04/22/2022 E1.75 INCH DAWSON NE PUBLIC
RELAYED FROM A REPORT RECEIVED AT NWS NORTH
PLATTE.
&&
AEHLocal storm report, Apr 22, 4:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 NNW GOTHENBURG 40.94N 100.17W
04/22/2022 E1.50 INCH DAWSON NE TRAINED SPOTTER
PHOTOS SENT TO THE OFFICE VIA FACEBOOK.
&&
AEHSpecial weather statement, Apr 22, 4:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
551 PM CDT Fri Apr 22 2022
NEZ060-222315-
Dawson NE-
551 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of northwestern Dawson
County through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm a
few miles west of Gothenburg, or 23 miles northeast of Curtis,
moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Dawson
County, likely passing just northwest of Gothenburg.
This includes Interstate 80 between mile markers 209 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 10022 4105 10008 4086 10022
TIME...MOT...LOC 2249Z 203DEG 46KT 4093 10028
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
PfannkuchHigh Wind, Phillips
- When
- April 22, 5:00 PM CST to April 23, 3:00 AM CST
- Where
- Phillips forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
Sustained southerly speeds near or exceeding 40 MPH were common during the day, along with gusts near 60 MPH at times. A peak wind gust of 64 MPH was measured by a mesonet station located one mile west of Logan. Some minor tree damage was reported in Phillipsburg.
High Wind, Rooks
- When
- April 22, 5:00 PM CST to April 23, 3:00 AM CST
- Where
- Rooks forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
Sustained southerly speeds near or exceeding 40 MPH were common during the day, along with gusts near 60 MPH at times. A peak wind gust of 59 MPH was measured by a mesonet station located six miles south-southwest of Stockton.
High Wind, Smith
- When
- April 22, 5:00 PM CST to April 23, 3:00 AM CST
- Where
- Smith forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -98.785 (the zone’s center; the record gives no point)
Sustained southerly speeds near or exceeding 40 MPH were common during the day, along with gusts near 60 MPH at times. A peak wind gust of 65 MPH was measured by a mesonet station located eight miles north of Bellaire.
High Wind, Mitchell
- When
- April 22, 5:00 PM CST to April 23, 3:00 AM CST
- Where
- Mitchell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.393, -98.209 (the zone’s center; the record gives no point)
Sustained southerly speeds near or exceeding 40 MPH were common during the day, along with gusts near 60 MPH at times. A peak wind gust of 58 MPH was measured by a mesonet station located seven miles east of Tipton.
High Wind, Osborne
- When
- April 22, 5:00 PM CST to April 23, 3:00 AM CST
- Where
- Osborne forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -98.768 (the zone’s center; the record gives no point)
Sustained southerly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.
High Wind, Jewell
- When
- April 22, 5:00 PM CST to April 23, 3:00 AM CST
- Where
- Jewell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
Sustained southerly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.
Thunderstorm Wind, Rooks
- When
- April 23, 2:09 AM CST
- Where
- Rooks County, 1 mi SSW of Stockton
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.417, -99.287
A wind gust of 67 MPH was measured by a mesonet station located one mile south-southwest of Stockton.
Thunderstorm Wind, Smith
- When
- April 23, 2:43 AM CST
- Where
- Smith County, 0.87 mi NW of Smith Center Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.760, -98.790
A wind gust of 61 MPH was measured by the Smith Center Airport AWOS.
Thunderstorm Wind, Osborne
- When
- April 23, 3:18 AM CST
- Where
- Osborne County, 11.11 mi ESE of Covert
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -98.640
Wind gusts estimated to be near 60-65 MPH blew the roof off of a hay shed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Nebraska, April 22 to 29, 20221 death · 5 injured · 71 kt wind · 8 events
- Wildfire and Dust Storm in New Mexico, April 22 to 30, 2022$11 million · 81 kt wind · 51 events
- Tornadoes and Wildfire in Kansas, April 22 to 29, 20221 injured · $347,000 · EF1 · 61 events
- Winter Storm and Heavy Snow in Nebraska, April 22 to 23, 2022$500,000 · 72 kt wind · 12 events
- Flash Flooding and Hail in North Dakota, April 22 to 23, 2022$100,000 · 1.25 in hail · 11 events
- Tornado and Wildfire in South Dakota, April 22 to 23, 2022$47,000 · 2.5 in hail · 25 events
- Hail and Damaging Winds in Kansas, April 22 to 23, 20222 in hail · 48 events
- Wildfire and Hail in Nebraska, April 22 to 29, 20221.75 in hail · 39 events
- Tornado and Hail in South Dakota, April 22 to 23, 2022EF0 · 38 events
- Wildfire and Dust Storm in Colorado, April 22, 2022$33,000 · 78 kt wind · 6 events
- Hail and Damaging Winds in Texas, April 22 to 23, 20222.5 in hail · 22 events
- High Wind in Colorado, April 22 to 23, 202270 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020271, 1020272, 1020274, 1020275, 1020276, 1020277, 1018105, 1018106, 1018107.